Oregon, 2012Heavy Snow in Oregon, March 12 to 13, 2012
March 12 to 13, 2012 · NWS PQR · 3 events in 3 counties and zones
A strong Pacific cold front moved into the Pacific Northwest bringing heavy snowfall to the North and Central Oregon Coast and the North Oregon Coast Range.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front moved into the Pacific Northwest bringing heavy snowfall to the North and Central Oregon Coast and the North Oregon Coast Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 12, 7:42 AM PST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 12, 7:42 AM PST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
842 AM PDT MON MAR 12 2012
.SYNOPSIS...A STRONG PACIFIC FRONT WILL BRING STRONG WINDS...HEAVY
RAIN AND MOUNTAIN SNOW TODAY. A SERIES OF SYSTEMS WILL MAINTAIN
DAMP AND COOL WEATHER THROUGH NEXT WEEK.
&&
.SHORT TERM...POTENT STORM SYSTEM TO DEAL WITH IN THE NEXT 24 HOURS.
WATER VAPOR LOOP SHOWS A CLASSIC EXPLOSIVE CYCLOGENESIS SITUATION
WITH A NICELY-DEFINED DARK SLOT INTO THE LOW CENTER. THIS LOW WAS AT
LEAST NEAR 970 MB AT 49N 127W. PLENTY OF COLD AIR POURING INTO THE
BACK SIDE OF THE UPPER TROUGH BETWEEN 130W AND 140W. PRIMARY STORY SO
FAR CONCERNS THE WIND. LANGLEY HILL DUAL-POL RADAR INDICATING 80-90
KT WIND S OF THE RADAR AT ABOUT 5000 FT. SURFACE OBS AS OF 15Z HAVE
SHOWN 60-65 MPH ON COASTAL HEADLAND AREAS AND UP TO 60 KT OVER THE S
WA AND N OREGON COASTAL WATERS. LATEST 12KM WRF-GFS INDICATING 45-50
KT 10M WIND OVER THE CENTRAL AND N OREGON COASTAL WATERS 18Z TODAY.
OF SIGNIFICANT NOTE IS THE KMFR-KAST GRADIENT OF 14.9 MB...WHICH IS
PRETTY HEFTY ESPECIALLY FOR A STORM THIS LATE IN THE SEASON. CURRENT
HIGH WIND WARNING SPECIFICS LOOK TO BE ON TRACK SO NO CHANGES THERE.
AT 1530Z LANGLEY RADAR VELOCITY DATA WAS SHOWING AN AREA OF STRONG
WIND ALOFT JUST BEHIND THE FRONT...ON THE ORDER OF 65-75 KT...WHICH
COULD BE THE FIRST SIGNS OF THE BENT-BACK OCCLUSION.
AT 15Z THE COLD FRONT WAS LOCATED ABOUT 70NM WEST OF KAST.
EXTRAPOLATION PUTS IT THERE AROUND 1630Z TO 17Z. THE TRIPLE POINT OF
THE FRONT IS DIFFICULT TO DETERMINE DEFINITIVELY...MAKING THE
FORECAST OF LAND WINDS AND SNOW LEVELS N OF THE WARM FRONT ALL THE
MORE DIFFICULT. ISENTROPIC LIFT WITH THIS SYSTEM IS MODEST...MODELS
INDICATE MOST OF THE LIFT COMING WITH STRONG FRONTOGENESIS...WHICH
MEANS THE SPREAD OF HEAVY PRECIPITATION INLAND WILL BE RELATIVELY
SLOW AND TIED TO THE SURFACE COLD/OCCLUDED FRONT. LATEST SATELLITE
INTERPRETATION MESSAGE INDICATES 0.5 TO 1.0 INCH RAIN RATES WITH THE
FRONT. IT APPEARS THE TRIPLE POINT IS HEADED INLAND ON THE NORTH OR
CENTRAL OREGON COAST...AND INLAND INTO THE S WILLAMETTE VALLEY. THIS
WOULD PUT THE POTENTIAL FOR STRONGEST SURFACE WINDS ON THE OREGON
COAST.
ADVISORY LEVEL WIND GUSTS HAVE ALREADY OCCURRED IN THE WILLAMETTE
VALLEY...WITH A FEW REPORTS IN THE 45 TO 50 MPH RANGE. WIND
DIMINISHES IN GENERAL DURING THE MID AND LATE AFTERNOON HOURS...BUT
WILL NEED TO WATCH THE TAIL END OF A BENT BACK OCCLUSION BRINGING
ANOTHER SHOT OF WINDS TO THE S WA AND N OREGON COAST.
INFRA-RED AND LIGHTNING DATA SHOWED A FEW POSITIVE STRIKES OVER THE N
OREGON WATERS ALONG THE FRONT. THEREFORE...ADDED ISOLATED
THUNDERSTORMS TO THE N COASTAL WATERS....S WA AND N OREGON COAST
ZONES. COLDEST AIR ALOFT WITH THE UPPER TROUGH MOVES OVER THE
FORECAST AREA TUE MORNING. JET DYNAMICS WITH THE UPPER TROUGH AND
GENEROUS SWLY 850 MB OROGRAPHIC FLOW INTO THE S WA CASCADES WILL
YIELD HIGH SNOWFALL AMOUNTS THIS AFTERNOON THROUGH TUE MORNING.
HIGHEST QPF BASED ON THE NAM IS FOCUSED OVER THE LANE COUNTY CASCADES
AND INTO THE KMFR FORECAST AREA THIS EVENING AND TONIGHT.
LATEST ROAD REPORTS SUGGEST SNOW LEVEL IS NEAR THE N OREGON COAST
RANGE PASSES...1000 TO 1500 FEET. WITH LOW LEVEL OFFSHORE FLOW...SNOW
LEVELS LOOK UNLIKELY TO WARM MUCH UNTIL MAYBE THE END OF THE DAY WHEN
WIND FINALLY PICKS UP AN ONSHORE COMPONENT. WITH FAIRLY HEAVY
PRECIPITATION RATES EXPECTED WITH THE FRONT...POTENTIAL EXISTS FOR
THE N COAST RANGE AND WILLAPA HILLS TO SEE LOWERING SNOW LEVELS IN
THE HEAVY PRECIPITATION THIS AFTERNOON AND EVENING. ALSO GETTING
REPORTS OF SNOW IN HOOD RIVER THIS MORNING AND WILL NEED TO MONITOR
THAT AREA FOR A POSSIBLE ADVISORY.
THE PRECIPITATION WILL TURN TO SHOWERS BEHIND THE FRONT TUE AS
COLDER AIR MOVES IN. NAM BUFR SOUNDINGS SUGGEST SNOW LEVELS BELOW
1000 FT...BUT GIVEN ONSHORE FLOW WITH 1000-500 MB THICKNESS OF 522
DM AND H8 TEMPS ON THE ORDER OF -6 C...WILL BOTTOM OUT SNOW LEVELS
AT 1000 FT IN THE SHOWERS. SHOWERS WEAKEN WITH WEAKENING ONSHORE
FLOW TUE NIGHT...THEN CHANCE FOR PRECIPITATION INCREASE AGAIN ON WED
IN THE NW PART OF THE AREA AS MOIST WARM AIR ADVECTION KICKS IN
AHEAD OF THE NEXT SYSTEM.
.LONG TERM...NO CHANGES...PREVIOUS DISCUSSION FOLLOWS.
IT CONTINUES TO LOOK LIKE COOL AND WET WEATHER WILL DOMINATE THE
EXTENDED FCST PERIOD. A STRONG UPPER LEVEL JET AND LONGWAVE
TROUGHING PATTERN WILL REMAIN OVER THE EASTERN PAC AT LEAST
THROUGH NEXT WEEKEND. MODEL AGREEMENT IS FAIRLY GOOD THAT WARM
FRONTAL RAIN ALONG WITH GUSTY COASTAL WINDS WILL SPREAD INTO THE
FCST AREA DURING THE SECOND HALF OF WED. AN APPROACHING SHORTWAVE
WILL BRING EVEN WETTER CONDITIONS ON THU. SNOW LEVELS WILL REMAIN
FAIRLY HIGH ON WED AND THU...WITH SIGNIFICANT SNOWFALL ACCUMULATIONS
CONFINED TO THE HIGHER ELEVATIONS OF THE CASCADES. HEADING INTO NEXT
WEEKEND...THE EXTENDED MODELS CONTINUE TO SUGGEST THAT THE UPPER
LEVEL TROUGHING WILL DIG FURTHER SOUTH...WITH THE BULK OF THE ENERGY
FOCUSED IN NORTHERN CALIFORNIA. THIS WOULD LEAVE US IN A SHOWERY
PATTERN WITH SNOW LEVELS DOWN INTO THE COAST RANGE AND CASCADE
FOOTHILLS. JFP
&&
.AVIATION...CIGS WILL GENERALLY BE MVFR ALONG THE COAST..THEN DROP
TO IFR THIS MORNING AT TIMES...EVEN LIFR IN HEAVY RAIN LATE THIS
MORNING THIS AFTERNOON AS THE FRONTAL BAND PASSES BY. VERY STRONG
WINDS WILL CONTINUE ALONG THE NORTH COAST...LINGERING INTO THE
AFTERNOON SOUTH NEAR NEWPORT. SOUTH WIND GUSTS 50 TO 55 KT AND
HIGHER ARE POSSIBLE UNTIL THE COLD FRONT PASSES.
INLAND WINDS WILL ALSO REMAIN STRONG INTO THE AFTERNOON...WITH LOW-
LEVEL WIND SHEAR A POSSIBLE PROBLEM AT MOST TAF SITES...BUT
ESPECIALLY THE KPDX/KTTD TAF SITES. AIRCRAFT SHOULD BE AWARE THAT
BEFORE THESE WINDS SURFACE EARLY THIS AFTERNOON...WINDS AT
1000-1500 FT WILL BE IN THE 40-50 KT RANGE. EXPECT MOST OF THE
INLAND PRECIP TO HOLD OFF UNTIL MID MORNING...WITH VFR UNTIL
THEN...TRANSITIONING TO MVFR WITH IFR IN MODERATE TO HEAVY RAIN
THIS EVENING. WE MAY SEE SOME SNOW MIXED IN DOWN TO LOW LEVELS
LATER THIS EVENING OR OVERNIGHT...BUT CONFIDENCE LOW RIGHT NOW.
KPDX AND APPROACHES...EXPECT PRIMARILY VFR THROUGH LATE THIS
MORNING. LOW- LEVEL WIND SHEAR (SPEED SHEAR) OF AT LEAST +/- 15
KT IS POSSIBLE FOR THE NEXT FEW HOURS. EXPECT CIGS TO REMAIN VFR
UNTIL MIDDAY WHEN CIGS WILL LOWER AS THE FRONT APPROACHES. IFR IS
POSSIBLE IN MODERATE TO HEAVY RAIN THIS EVENING. KMD/BROWN
&&
.MARINE...SEAS HAVE COME UP THIS MORNING TO 25 TO 30 FEET AS WINDS
INCREASE AHEAD OF THE FRONT. EXPECT SEAS TO REMAIN HIGH THROUGH
EARLY THIS AFTERNOON IN THE NORTH AND TOWARD EVENING IN THE SOUTH.
BEHIND THE FRONTAL PASSAGE...WHERE WIND DRIVEN SEAS WILL NOT BE AS
MUCH AN ISSUE...SEAS WILL FALL OFF TO AROUND 17 TO 20 FEET LATER
TODAY AND TONIGHT.
MESOSCALE MODELS ARE STILL SHOWING HURRICANE FORCE GUSTS OVER THE
COASTAL WATERS. WINDS HAVE INCREASED TO STRONG STORM FORCE THIS
MORNING...WITH THE PEAK WINDS YET TO COME AS THE FRONT PASSES
THROUGH AND GRADIENTS INCREASE. EXPECT THAT WE WILL SEE WIDESPREAD
HIGH END STORM FORCE WINDS AND SOME HURRICANE FORCE WINDS AND
GUSTS TO MAINTAIN THE MESOSCALE MODEL ADVERTISED WIND GUSTS.
WITH SEAS IN THE UPPER TO 20S TO LOW 30S AND THE MAJORITY OF THE
ENERGY WITH THESE WAVES WITH THE SHORTER PERIOD 12 SECOND
WAVES...CRITERIA MEETS THE LOW END FOR A HIGH SURF WARNING. WILL
CONTINUE THE WARNING THROUGH LATE THIS EVENING AS ADVERTISED.
AFTER THE SYSTEM TODAY...IT LOOKS LIKE ANOTHER FAIRLY STRONG
DISTURBANCE MOVES THROUGH THE WATERS WED...AND A STRONGER LOW WED
NIGHT FOR SOLID GALES ON BOTH...POSSIBLY SOME LOW END STORM FORCE
GUSTS ON THE LATTER. THINGS LOOK TO CALM DOWN A BIT AFTER THIS.
KMD/SCHNEIDER
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM PDT
TUESDAY FOR NORTHERN OREGON CASCADES.
WINTER WEATHER ADVISORY FROM 1 AM TO 11 AM PDT TUESDAY FOR
CASCADES IN LANE COUNTY.
WIND ADVISORY UNTIL 1 PM PDT THIS AFTERNOON FOR GREATER
PORTLAND METRO AREA.
HIGH WIND WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR CENTRAL
OREGON COAST-NORTH OREGON COAST.
HIGH SURF WARNING UNTIL 11 PM PDT THIS EVENING FOR CENTRAL
OREGON COAST-NORTH OREGON COAST.
WINTER STORM WARNING UNTIL 3 AM PDT TUESDAY FOR COAST RANGE OF
NORTHWEST OREGON.
WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR CENTRAL
WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY.
WA...WINTER STORM WARNING UNTIL 5 AM PDT TUESDAY FOR SOUTH
WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES.
WIND ADVISORY UNTIL 1 PM PDT THIS AFTERNOON FOR GREATER
VANCOUVER AREA.
HIGH WIND WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR SOUTH
WASHINGTON COAST.
HIGH SURF WARNING UNTIL 11 PM PDT THIS EVENING FOR SOUTH
WASHINGTON COAST.
WINTER STORM WARNING UNTIL 3 AM PDT TUESDAY FOR WILLAPA HILLS.
PZ...HURRICANE FORCE WIND WARNING UNTIL 1 PM PDT THIS AFTERNOON FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
60 NM.
HURRICANE FORCE WIND WARNING UNTIL 6 PM PDT THIS EVENING FOR
COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 11 AM
PDT TUESDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 12, 4:50 AM PST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
550 AM PDT MON MAR 12 2012
ORZ001-002-WAZ021-131600-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
550 AM PDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE EXPECTED TODAY. REFER TO THE LATEST WEATHER
MESSAGE (PDXNPWPQR) FOR DETAILS. HIGH SURF CONDITIONS ARE EXPECTED
TODAY. REFER TO THE LATEST COASTAL HAZARD MESSAGE (PDXCFWPQR)FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH WINDS ARE POSSIBLE WITH STORMS LATER IN THE WEEK...MOST
LIKELY THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003-WAZ020-131600-
COAST RANGE OF NORTHWEST OREGON-WILLAPA HILLS-
550 AM PDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IS POSSIBLE TODAY. REFER TO THE LATEST WINTER WEATHER
MESSAGE (PDXWSWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WAZ019-040-131600-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
550 AM PDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IS POSSIBLE TODAY AND TONIGHT. REFER TO THE LATEST WINTER
WEATHER MESSAGE (PDXWSWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SIGNIFICANT SNOWFALL IS POSSIBLE AT HIGH ELEVATIONS LATER IN THE
WEEK...MAINLY THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ011-013-131600-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
550 AM PDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IS POSSIBLE TODAY AND TONIGHT. REFER TO THE LATEST WINTER
WEATHER MESSAGE (PDXWSWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SIGNIFICANT SNOWFALL IS POSSIBLE TUESDAY...AND AGAIN LATER IN THE
WEEK...MAINLY THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ004-005-009-010-012-014-WAZ022-023-131600-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-
550 AM PDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ006>008-WAZ039-131600-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-GREATER VANCOUVER AREA-
550 AM PDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG WIND GUSTS ARE POSSIBLE TODAY. REFER TO THE LATEST WEATHER
MESSAGE (PDXNPWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-131600-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
550 AM PDT MON MAR 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
HURRICANE FORCE WINDS ARE POSSIBLE TODAY. REFER TO THE LATEST
MARINE WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GALE FORCE WINDS ARE POSSIBLE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 12, 4:54 AM PST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
554 AM PDT MON MAR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM NON-TSTM WND GST CAPE DISAPPOINTMENT 46.27N 124.08W
03/12/2012 M60 MPH PACIFIC WA MESONET
SUSTAINED WINDS 47 MPH.
0415 AM HIGH SUST WINDS CLATSOP SPIT 46.22N 124.00W
03/12/2012 M45 MPH CLATSOP OR MESONET
0230 AM NON-TSTM WND GST CLATSOP SPIT 46.22N 124.00W
03/12/2012 M59 MPH CLATSOP OR MESONET
&&Heavy Snow, Coast Range of Nw Oregon
- When
- March 12, 10:00 AM PST to 10:00 PM PST
- Where
- Coast Range of Nw Oregon forecast zone
- Reported by
- Official NWS Observations
Saddle Mountain measured 13 inches of new snow. Another report of heavy snow was 9 inches at Sunset Summit.
Heavy Snow, Northern Oregon Coast
- When
- March 12, 4:15 PM PST to March 13, 12:15 AM PST
- Where
- Northern Oregon Coast forecast zone
- Reported by
- Trained Spotter
A trained spotter in Tillamook measured 8.5 inches of new snow. Other reports of heavy snow were reported in Tillamook with 3 inches of snow falling in 3 hours.
Heavy Snow, Central Oregon Coast
- When
- March 12, 5:15 PM PST to March 13, 12:02 AM PST
- Where
- Central Oregon Coast forecast zone
- Reported by
- Official NWS Observations
Observers in Newport and Waldport each measured 6 inches of new snow in 6 hours. An observer in Florence measured 5 inches of snow in 4 hours and an observer in Siletz measured 6 inches of snow in 12 hours. Many reports were received of tree limbs snapped due to the weight of the heavy, wet snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Michigan, March 12, 2012$85,000 · EF1 · 4 events
- Heavy Snow and High Wind in Montana, March 12 to 13, 2012$100,000 · 65 kt wind · 8 events
- High Wind in Oregon, March 12 to 13, 201273 kt wind · 4 events
- Heavy Snow in Washington, March 12 to 13, 20124 events
- Heavy Snow in Washington, March 12 to 13, 20123 events
- High Wind in California, March 12 to 13, 201262 kt wind · 3 events
- Hail in Wisconsin, March 12, 20121.75 in hail · 3 events
- Heavy Snow in Oregon, March 12 to 13, 20123 events
- Blizzard and High Wind in Alaska, March 12 to 13, 201263 kt wind · 2 events
- Damaging Winds in Louisiana, March 12, 2012$6,000 · 60 kt wind · 2 events
- High Surf in Oregon, March 12, 20122 events
- Flash Flooding in Puerto Rico, March 12, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372251, 369790, 372250.